CC-BY 4.0 · TH Open 2018; 02(01): e25-e27
DOI: 10.1055/s-0038-1624567
Case Report
Georg Thieme Verlag KG Stuttgart · New York

Anaphylaxis Following Human Prothrombin Complex Concentrate in a Child with Lupus Anticoagulant Hypoprothrombinemia Syndrome: A Cautionary Tale

Heshani Mediwake
Department of Haematology, Pathology Queensland Central Laboratory, Royal Brisbane and Women's Hospital, Herston, Queensland, Australia
School of Medicine, University of Queensland, St Lucia, Queensland, Australia
,
Jeremy Robertson
Department of Haematology and Haemophilia, Lady Cilento Children's Hospital, South Brisbane, Queensland, Australia
,
Joanne Beggs
Department of Haematology, Pathology Queensland Central Laboratory, Royal Brisbane and Women's Hospital, Herston, Queensland, Australia
,
Jane Mason
Queensland Haemophilia Centre, Royal Brisbane and Women's Hospital, Herston, Queensland, Australia
› Author Affiliations
Further Information

Publication History

03 October 2017

30 November 2017

Publication Date:
29 January 2018 (online)

Abstract

A previously healthy 3-year-old girl presented with a short history of mucocutaneous bleeding and a spontaneous left knee hemarthrosis following a nonspecific viral gastroenteritis. Initial investigations for a bleeding disorder revealed a normal platelet count; however, coagulation studies revealed a prothrombin time (PT) of 25 seconds and an activated partial thromboplastin time (APTT) of 66 seconds (both prolonged). The APTT did not correct on mixing with normal plasma, and further testing confirmed the presence of a strong lupus anticoagulant (LA). One-stage assays of factor VIII, VII, and X were normal, but factor II was markedly reduced. Based on this distinct clinicopathological picture, a diagnosis of lupus anticoagulant hypoprothrombinemia syndrome (LAHS) was made. Due to the presence of a hemarthrosis, the patient was treated with clotting factor concentrate. Human prothrombin complex concentrate (PROTHROMBINEX-VF) was used as a source of factor II replacement; however, during the infusion the patient developed anaphylaxis necessitating resuscitation. The patient was observed without further factor replacement, and the bleeding symptoms resolved over several days. Within 3 weeks her PT and factor II had normalized but the APTT remained prolonged. After 6 months the coagulation profile had completely normalized and the LA was negative. It is unusual to require replacement of factor II in paediatric LAHS because bleeding is typically minor and self-limited. Anaphylaxis to clotting factor concentrates has not been previously reported in the context of LAHS, but is well described in patients with congenital factor IX deficiency (hemophilia B). Whilst the potential mechanism for anaphylaxis in our patient is unknown, it is recommended that human prothrombin complex concentrates should be used cautiously in paediatric LAHS.